Statistics from Altmetric.com
Topiramate (Topamax; Ortho-McNeil Pharmaceutical, Raritan, NJ, USA) is an oral sulfamate medication used primarily for seizure treatment. We report two cases of topiramate induced uveal effusions. In one case, prompt discontinuation of topiramate prevented bilateral angle closure glaucoma. To our knowledge, case 1 is the first case in the ophthalmic literature describing myopic shift without glaucoma.
A 42 year old woman presented with a complaint of 1 day of blurry vision. Her medical history was notable for hypertension and seizures. She had never worn glasses. Medications included hydrochlorthiazide, Depakote, and Flovent. Topamax was started 2.5 weeks before examination which revealed 20/200 in both eyes without correction (20/20 both eyes with −4.00–0.75 × 76 right eye −4.00–1.00 × 90 left eye). Pupils and pressures were normal. Anterior chambers were shallow, and gonioscopy revealed angles open to posterior trabecular meshwork in both eyes. Cup-disc ratios were 0.3 in both eyes. Ultrasound revealed uveal effusions (Fig 1A and 2A). Topamax was stopped. By day 3, the uveal effusions had decreased (Fig 1B and 2B). By 1 week, she was able to see 20/20 (plano in both eyes). Chambers were now open to ciliary body in both eyes.
A 50 year old woman presented with a complaint of 3 days of blurry vision. Her medical history was notable for uterine cancer, hypertension, asthma, depression, and morbid obesity. Drugs included Prozac, Vioxx, Zestril, and Flovent. Topamax was started 2 weeks earlier for weight loss. She saw 20/30 in both eyes with her glasses (+2.00 right eye +2.50 left eye). Pressures were 60 mm Hg in both eyes. Pupils were barely reactive without APD. Anterior chambers were shallow without angle structures on gonioscopy. Since her pressures only decreased to the 30s despite maximal medications, laser iridotomy was performed in her right eye. She had stopped topiramate 1 day before presentation. On the second day, pressures were normal and B scan confirmed uveal effusions. By day 3, her vision was 20/20 in both eyes, and her pressures were normal on brimonidine 0.2% in both eyes. Gonioscopy revealed posterior trabecular meshwork right eye and no angle structures left eye (anterior chamber depths 2.69 mm right eye, 2.20 mm left eye). After 1.5 weeks, pressures were normal without medications. Angles were open to scleral spur in both eyes. Anterior chamber depths were 2.87 mm in both eyes. No uveal effusions were seen.
Drug induced myopia has been associated with sulfa drugs such as acetazolamide,1,2 sulfamethoxazole/trimethoprim,1 indapamide, promethazine, spironolactone, isosorbide dinitrate, and bromocriptine.2 Other drugs include tetracycline,1,2 corticosteroids, hydrochlorthiazide, penicillamine, quinine, metronidazole, isotretinoin, and aspirin.2 Recently, bilateral angle closure glaucoma with uveal effusions have been associated with topiramate.3,4
Although the mechanism for topiramate induced myopia is unknown, it may partly be from topiramate’s weak carbonic anhydrase inhibitor activity or a prostaglandin mediated effect.2 Since rechallenging at lower doses does not cause recurrence of myopia,5 allergic hypersensitivity is unlikely. Uveal effusions with ciliary body swelling cause forward rotation of the lens-iris diaphragm, causing myopia and angle closure glaucoma.
Including the three other cases in the ophthalmic literature which reported angle closure glaucoma,3,4 all were women between ages 34 and 53. The onset of high pressures varied from 1 day to 2.5 weeks.3,4 Angle closure glaucoma has been noted in a 5 year old (Clark T, personal communication, 19 April 2002).
Although peripheral iridotomy may relieve some pupillary block (as suggested by case 2), most glaucoma cases resolve without miotics or iridotomy. Patients who develop blurred vision should promptly discontinue topiramate to prevent progression to angle closure glaucoma. Paediatric and developmentally delayed patients on topiramate should be closely monitored during the first 2 weeks of treatment.
We thank Karen Capaccioli, RDMS and Lois Hart, RDMS for their help in preparing the ultrasound images.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.